Kansas, 2014

Hail in Kansas, May 22, 2014

May 22, 2014 · NWS DDC · 1 event in 1 county or zone

One isolated severe weather report was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

One isolated severe weather report was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 21, 11:54 PM CST, 12 minutes earlier.

Area forecast discussion, May 21, 11:54 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1254 AM CDT Thu May 22 2014

...UPDATED AVIATION SECTION...

.SHORT TERM...(This evening through Thursday)
ISSUED AT 118 PM CDT WED MAY 21 2014

Moist upslope flow will continue north of a surface boundary
which will be located near the Oklahoma border late today/early
this evening. As an upper level disturbance approaches the area
from the south...scattered thunderstorms are expected to develop
north of this boundary. 0-6km shear greater than 40 knots and CAPE
values in excess of 1500 k/kg are forecast to be present late
today and early this evening across far western and north central
Kansas so severe thunderstorms there will be a chance for
supercells early tonight. Although all of western Kansas has the
chance for thunderstorm tonight, at this time given where the
cooler mid level temperatures will be along with the location of
the moisture axis and instability axis the area more favorable
for severe thunderstorms will be west of a Larned to Liberal line.
Main hazard from these storms will be hail greater than 2 inches
and wind gust in excess of 60 mph. The larger hail still appears
to be mainly confined to west central and north central Kansas.
Periods of moderate to heavy rainfall will also be possible based
on the precip table water values in excess 1 inch.

Mid level temperatures cool by several degrees on Thursday while
a surface boundary and moisture remains across western Kansas.
Given improving instability late day, moisture, low level forcing,
and cooler mid level temperatures ahead of another upper level
disturbance approaching western Kansas there will be another
chance for afternoon Thunderstorms. Initially thunderstorms are
expected across portions of far western Kansas given the low level
moisture axis and better instability. Thunderstorms the will
become more widespread by late day. CAPE values will be in excess
of 2000 j/kg Thursday afternoon, however 0-6km shear will be
weaker and 18z, 21z Thursday and 00z Friday values were less than
30knots. Given the weaker shear forecast across western Kansas agree
with SPC and previous forecast in that mainly organized multi-
cells or weak super cells Thursday afternoon. Heavy rainfall,
quarter to golf ball size hail appears to be main hazard.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 236 PM CDT WED MAY 21 2014

Thunderstorm chances will persist through the weekend as medium
range models continue to indicate a closed off upper level low
shifting ever so slowly eastward across the Desert Southwest.
As the system approaches, increased divergence aloft downstream
of the trough axis combined with an upper level jet lifting
northeastward into the Western High Plains will set the stage
for thunderstorm development across portions of central and
western Kansas each day through Sunday. Meanwhile, a prevailing
low level south-southeasterly flow will draw additional moisture
into the state with H85 dewpoints climbing well above 10C by
Sunday. GFS and ECMWF model soundings also show sufficient
instability with SBCAPE values in excess of 1000 to 1500 J/KG
while lapse rates steepen each afternoon through the weekend.
As a result, rain showers and thunderstorms can be expected each
day across parts of western and central Kansas.

Near normal temperatures are likely Friday as slightly cooler air
is cycled back into western Kansas on the backside of a broad
surface high in the Great Lakes Region. The GFS/ECMWF show H85
temperatures ranging from the mid to upper teens(C) across central
Kansas to the upper teens(C) out near the Colorado border. Highs
reaching 80F may be a struggle Friday afternoon with increased
cloud cover likely along with areas of precip. Similar
temperatures are forecast through the weekend with little change
expected to the overall air mass across the high plains of western
Kansas.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
ISSUED AT 1249 AM CDT THU MAY 22 2014

Scattered thunderstorms will continue for a few hours longer along
a low level wind convergence zone in proximity to steep low and
mid level lapse rates and moderate most unstable capes. A few large
cores ca be expected mainly in the vicinity of the HYS terminal
through 9z, which potential could cause strong surface downdrafts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  81  61  80 /  60  50  60  50
GCK  60  80  60  81 /  50  50  60  40
EHA  59  80  59  80 /  50  40  40  50
LBL  61  81  61  81 /  50  40  50  50
HYS  61  81  62  80 /  60  60  60  40
P28  65  84  64  82 /  50  50  60  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...JJohnson
AVIATION...Russell
Hazardous weather outlook, May 21, 3:13 AM CST, 20 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
413 AM CDT WED MAY 21 2014

KSZ030-031-043>046-061>066-074>081-084>090-221000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
413 AM CDT WED MAY 21 2014 /313 AM MDT WED MAY 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS
AFTERNOON ACROSS FAR WEST-CENTRAL AND SOUTHWEST KANSAS. STORMS WILL
INITIALLY DEVELOP IN A VERY WARM AIRMASS WITH MARGINALLY
INSTABILITY, HENCE THE GREATEST THREAT WILL BE DAMAGING WIND
GUSTS OF 60 TO 70 MPH. ONCE STORMS MOVE NORTHEAST INTO GREATER
MOISTURE AND POTENTIAL ENERGY, THE THREAT WILL TRANSITION TO LARGE
HAIL OF TWO INCHES IN DIAMETER OR LARGER. THE GREATEST HAIL THREAT
WILL BE GENERALLY NORTH AND WEST OF A ULYSSES TO NESS CITY LINE.
ONE OR TWO CLUSTERS OF STORMS WILL LIKELY RESULT LATE TONIGHT
WHICH COULD BRING ANOTHER HIGH WIND THREAT TO THE REGION,
ESPECIALLY NORTH OF HIGHWAY 96.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY,
HOWEVER THE SEVERE WEATHER RISKS WILL BE MITIGATED SOMEWHAT DUE TO
WEAKER ATMOSPHERIC WIND SHEAR. LARGE HAIL UP TO GOLF BALL SIZE
WILL STILL BE POSSIBLE, THOUGH, IF ANY DISCRETE, ORGANIZED
MULTICELL OR MARGINAL SUPERCELL STORM DEVELOPS. GOING INTO LATE
THURSDAY NIGHT THROUGH THE WEEKEND, MORE NUMEROUS THUNDERSTORMS
ARE POSSIBLE AS THE MAIN UPPER LOW APPROACHES. HEAVY RAINFALL WILL
BE POSSIBLE IN SOME AREAS AS THE ENTIRE ATMOSPHERIC COLUMN
MOISTENS AND STORM MOTIONS SLOW DOWN GIVEN THE FAIRLY WEAK
STEERING FLOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED LATE THIS AFTERNOON AND THROUGH THE
EVENING, ESPECIALLY NORTH OF THE ARKANSAS RIVER.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Local storm report, May 21, 10:52 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1152 PM CDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 PM     TORNADO          1 SE VODA               39.03N 100.01W
05/21/2014                   TREGO              KS   TRAINED SPOTTER

            SMALL TORNADO, SMALL ROPE, WITH DUST AND VISIBLE FUNNEL.
            TORNADO LIFTED 2 MILES SOUTH OF SPOTTER LOCATION.

&&

BURKE

The radar

The Dodge City radar (KDDC), 103 km away, was scanning. The volume nearest the first event began at 06:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ness

When
May 22, 12:06 AM CST
Where
Ness County, 4.95 mi NNW of Ransom
Measured
1 in hail
Reported by
Public
Coordinates
38.690, -99.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528658.